Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 27, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Mar 6, 2017, 9:05 PM CST for Cedar County, Jones County, Iowa. It was in force for 55 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 6, 2017, 9:05 PM CST (03:05 UTC)
- Expired
- Mar 6, 2017, 10:00 PM CST
- In force
- 55 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Cedar County, IA, Jones County, IA
The radar
The Quad Cities radar (KDVN), 51 km from the middle of the area, began a volume at 03:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 6, 9:30 PM CST | TSTM WND GST 0 | Monticello, IA | |
| Mar 6, 9:30 PM CST | TSTM WND GST 63 | Monticello, IA | |
| Mar 6, 9:35 PM CST | TSTM WND GST 63 | Monticello, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 6, 8:52 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 3.1 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -343 J/kg
- Mixed-layer LCL
- 1016 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 407 m²/s²
- 0-3 km storm-relative helicity
- 489 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
976
WUUS53 KDVN 070305
SVRDVN
IAC031-105-070400-
/O.NEW.KDVN.SV.W.0027.170307T0305Z-170307T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
905 PM CST MON MAR 6 2017
The National Weather Service in the Quad Cities has issued a
* Severe Thunderstorm Warning for...
Cedar County in east central Iowa...
Jones County in east central Iowa...
* Until 1000 PM CST
* At 903 PM CST, severe thunderstorms were located along a line
extending from Troy Mills to near Alburnett to near Marion to near
Bertram to near Oxford to 7 miles north of Kalona, moving east at
65 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Anamosa, Tipton, West Branch, Durant, Mechanicsville, Stanwood,
Monticello, Cascade, Lowden, Olin, Wyoming, Oxford Junction,
Bennett, Martelle, Onslow, Morley, Center Junction, Stone City,
Rochester and Langworthy.
This includes Interstate 80 in Iowa between mile markers 254 and 278.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage across Eastern Iowa. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!
&&
A tornado watch remains in effect until 1000 PM CST for northeastern
and east central Iowa. A tornado watch also remains in effect until
400 AM CST for northeastern and east central Iowa.
LAT...LON 4160 9090 4160 9137 4230 9136 4230 9090
TIME...MOT...LOC 0303Z 249DEG 56KT 4228 9168 4213 9155 4200 9161 4192
9159 4165 9177 4160 9174
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
$$
Gibbs1 follow-up statement
251
WWUS53 KDVN 070336 RRA
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
936 PM CST MON MAR 6 2017
IAC031-105-070400-
/O.CON.KDVN.SV.W.0027.000000T0000Z-170307T0400Z/
Cedar IA-Jones IA-
936 PM CST MON MAR 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CST
FOR CEDAR AND JONES COUNTIES...
At 936 PM CST, severe thunderstorms were located along a line
extending from near Worthington to Cascade to near Center Junction to
near Olin to 8 miles north of West Branch to near Iowa City, moving
northeast at 60 mph.
HAZARD...70 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Anamosa, Tipton, West Branch, Durant, Mechanicsville, Stanwood,
Monticello, Cascade, Lowden, Olin, Wyoming, Oxford Junction, Bennett,
Martelle, Onslow, Morley, Center Junction, Stone City, Rochester and
Langworthy.
This includes Interstate 80 in Iowa between mile markers 254 and 278.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage across eastern Iowa. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
A tornado watch remains in effect until 1000 PM CST for northeastern
and east central Iowa. A tornado watch also remains in effect until
400 AM CST for northeastern and east central Iowa.
LAT...LON 4160 9090 4160 9137 4230 9136 4230 9090
TIME...MOT...LOC 0336Z 238DEG 53KT 4243 9113 4228 9101 4216 9105 4205
9112 4179 9133 4165 9145
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
$$
GibbsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 5:44 PM CST, 3 hours 21 minutes earlier.
Area forecast discussion, Mar 6, 5:44 PM CST, 3 hours 21 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 544 PM CST Mon Mar 6 2017 ...AVIATION UPDATE... .SYNOPSIS... Issued at 326 PM CST Mon Mar 6 2017 Deep 980 mb surface low was located just south of Grand Forks, ND. Extending from the low was a dryline through eastern NE all the way to West TX, with a cold front not too far behind the dryline. Convection over far eastern NE into western IA has rather quickly evolved into a QLCS, with several reports of marginal severe hail around 1 inch and damaging winds to 60 mph with these storms... an idea of the threat that exists here this evening. Tornado watch 61 issued earlier covers a good portion of Iowa and extends as far east as roughly a Manchester to Fairfield line until 10 pm. && .SHORT TERM...(Tonight) ISSUED AT 326 PM CST Mon Mar 6 2017 Hi-res convecting allowing models have been pretty consistent on depicting a broken line of storms sweeping across the area from west to east after 6 pm through midnight ahead of the cold front as it overtakes the dryline. A corridor of at least moderate instability (SBCAPE to around 1000 J/kg) and strong deep layer shear (0-6km 50-60 kts) will surge into the cwa prior to the arrival of the storms supportive of a severe threat with storms capable of wind gusts to 70 mph and hail to around quarter size. Given the strong environmental shear aided by strengthening low level jet will also come a threat for tornadoes, mainly along the leading edge of any line segments with favorable orientation of 0-3km shear vector to storm motion or with any backing of surface winds aided by mesoscale processes. Storms will be moving quite fast at likely around 50 mph or higher making for much less reaction time, thus imperative to have that action plan ironed out now ahead of the storms arriving this evening. .LONG TERM...(Tuesday through Monday) ISSUED AT 326 PM CST Mon Mar 6 2017 Forecast focus on very high winds and extreme/dangerous grass fire conditions for Tuesday and Wednesday. Otherwise, major pattern change with winter roaring back with the potential for several snowstorms within the next 10 days. Tuesday through Wednesday: Intense cyclone (968 mb) will be slowly tracking from near Winnipeg, Manitoba to Hudson Bay during this time frame. Tight gradient around this cyclone will bring very strong winds to the cwa. On Tuesday, there is very deep mixing to about 500 mb which will tap 40-50 knot winds at the top of the mixed layer with excellent downward momentum transfer. West winds should be sustained at 25 to 35 mph with gusts to around 45 mph, possibly to 50 mph. These values should also occur on Wednesday. Later shifts will need to consider at least a wind advisory, if not a high wind warning in some portions of the cwa. Decided not to issue a high wind watch or wind advisory yet due to the severe weather threat to deal with this evening. Maximum temperatures on Tuesday will be in the 50s, with highs on Wednesday in the 40s north and 50s south. There will also be an extreme grass fire risk Tuesday and Wednesday during the afternoon. See fire weather section below. Convection Tuesday afternoon: Have added isolated thunder in our north half due to very steep low level lapse rates (8c/km) and very cold air aloft (-33c at 500 mb). Inverted-V shown on forecast soundings would promote enhanced surface winds if a shallow storm can develop, in addition to the very strong gradient winds. Thursday: Starting to turn cooler as 1050 mb high begins building out of western Canada. Northeast winds of around 10 mph will be over the cwa with maximum temperatures in the 40s north and 50 south. Friday through the weekend: Anytime you have a very intense cyclone you know a major pattern change will take place. 850 mb temperatures of -40c were noted in northwest Canada and this very cold airmass will settle southward across the northern United States. A storm system is expected to track from southern KS to the mid Atlantic states Friday night and Saturday, on the leading edge of the arctic air. This has the potential to spread accumulating snow across much of the cwa with highs in the 30s. However, it is too early for exact amounts. Sunday should be dry with high pressure over the cwa. Early next week: A clipper system looks to spread more accumulating snow in our northern cwa, with a cold rain in our south. However, low confidence a week away in regards to the track/intensity of this system. Also, low confidence in temperatures depending on snow cover. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening) ISSUED AT 538 PM CST Mon Mar 6 2017 A fast moving cold front will pass through the terminals between 07/02Z and 07/04Z. Expect a period of MVFR/IFR conditions in brief heavy rain and wind gusts over 40 MPH. After the line passes, skies will clear with westerly winds of 15 to 30 MPH. South winds of 20 to 35 MPH will occur until the front passes. && .FIRE WEATHER... Issued at 326 PM CST Mon Mar 6 2017 Grassland Fire Danger Index values will be in the extreme category for Tuesday and Wednesday, during the afternoon hours. Dry vegetation combined with low humidity values and windy conditions will result in an extreme risk of grass fires Tuesday and Wednesday. Rainfall this evening will moisten the ground somewhat but sunshine, low humidity, and very windy conditions on Tuesday will quickly dry out the ground. Winds Tuesday and Wednesday are expected to gust up to 45 mph, possibly to 50 mph. Minimum relative humidity levels both days are forecast to be 20 to 30 percent, with temperatures in the 50s. Any grass fire would quickly get out of control. Did consider a fire weather watch for the entire cwa but due to this evenings severe weather threat decided to wait. Conditions certainly seem extreme for later shifts to issue a red flag warning. && .HYDROLOGY... Issued at 326 PM CST Mon Mar 6 2017 The overall trend of the Mississippi River forecasts has been slightly lower. The current forecasts for minor flooding at most points on the Mississippi River between L&D 15 and Burlington, IA do take into account predicted rainfall this afternoon and evening. Due to the fast movement of the storms this evening rainfall should have little to no effect on river levels for areas that have already crested and minimal effects for those areas that are at or downstream of the crest. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...McClure SHORT TERM...McClure LONG TERM...Haase AVIATION...Nichols FIRE WEATHER...Haase HYDROLOGY...Haase
Hazardous weather outlook, Mar 6, 4:01 AM CST, 17 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities Ia IL 401 AM CST Mon Mar 6 2017 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-071015- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 401 AM CST Mon Mar 6 2017 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Light precipitation and increasing low level moisture will help to limit the fire weather threat today. However, a south wind gusting near 40 mph and abundant dry fuels suggest any grass fires that do develop would spread rapidly. Isolated thunderstorms are possible this afternoon, with widespread thunderstorms this evening. Expect scattered severe storms, with the highest risk between 7 pm and midnight. The primary threats are damaging winds around 70 mph and isolated tornadoes. The secondary threat is hail up to quarter size. Minor flooding is occurring or forecast on portions of the Mississippi River. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Winds will gust up to 45 mph Tuesday and up to 40 mph on Wednesday. The strong winds combined with low humidity levels will result in a very high risk of uncontrolled grass fires Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 7 pm and midnight tonight. RP Kinney/08
In the hours before
Local storm report, Mar 6, 8:31 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
831 PM CST MON MAR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND GST KEYSTONE 42.00N 92.20W
03/06/2017 M70 MPH BENTON IA EMERGENCY MNGR
&&
GROSSLocal storm report, Mar 6, 8:35 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
835 PM CST MON MAR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND GST 1 W MARENGO 41.80N 92.09W
03/06/2017 M80.00 MPH IOWA IA EMERGENCY MNGR
RELAYED FROM A TRAINED SPOTTER
&&
PETERSLocal storm report, Mar 6, 8:36 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
836 PM CST MON MAR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM TSTM WND GST 4 W STANLEY 42.64N 91.89W
03/06/2017 E60 MPH BUCHANAN IA CO-OP OBSERVER
&&
PETERSLocal storm report, Mar 6, 8:58 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
858 PM CST MON MAR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0846 PM TSTM WND GST 3 S INDEPENDENCE 42.42N 91.89W
03/06/2017 E79 MPH BUCHANAN IA TRAINED SPOTTER
&&
GROSSLocal storm report, Mar 6, 9:03 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
903 PM CST MON MAR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND GST 1 W MARENGO 41.80N 92.09W
03/06/2017 M80.00 MPH IOWA IA EMERGENCY MNGR
FROM TRAINED SPOTTER
0858 PM HAIL WALKER 42.29N 91.78W
03/06/2017 E0.25 INCH LINN IA EMERGENCY MNGR
0858 PM TSTM WND GST WALKER 42.29N 91.78W
03/06/2017 E60.00 MPH LINN IA EMERGENCY MNGR
&&
GROSSLocal storm report, Mar 6, 9:05 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
905 PM CST MON MAR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0904 PM TSTM WND GST 1 SSE CEDAR RAPIDS 41.95N 91.66W
03/06/2017 E70 MPH LINN IA TRAINED SPOTTER
&&
GROSSThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 6, 8:02 PM CST | Severe Thunderstorm Warning | DVN | Benton, Buchanan, Iowa | 58 min |
| Mar 6, 8:04 PM CST | Severe Thunderstorm Warning | DVN | Keokuk | 56 min |
| Mar 6, 8:29 PM CST | Severe Thunderstorm Warning | DVN | Delaware, Johnson, Linn | 61 min |
| Mar 6, 8:40 PM CST | Tornado Warning | DVN | Buchanan, Delaware | 38 min |
| Mar 6, 8:46 PM CST | Severe Thunderstorm Warning | DVN | Keokuk, Washington | 74 min |
| Mar 6, 8:46 PM CST | Tornado Warning | DVN | Benton, Iowa, Johnson, Linn | 22 min |
| Mar 6, 8:54 PM CST | Severe Thunderstorm Warning | DVN | Jefferson, Van Buren | 81 min |
| Mar 6, 9:07 PM CST | Tornado Warning | DVN | Jones, Linn | 26 min |
| Mar 6, 9:19 PM CST | Severe Thunderstorm Warning | DVN | Dubuque | 56 min |
| Mar 6, 9:28 PM CST | Severe Thunderstorm Warning | DVN | Johnson | 47 min |
| Mar 6, 9:31 PM CST | Severe Thunderstorm Warning | DVN | Des Moines, Henry, Lee, Louisa, Muscatine | 74 min |
| Mar 6, 9:31 PM CST | Tornado Warning | DVN | Dubuque, Jackson, Jones | 44 min |
| Mar 6, 9:42 PM CST | Severe Thunderstorm Warning | DVN | Jackson | 63 min |
| Mar 6, 9:49 PM CST | Severe Thunderstorm Warning | DVN | Clinton | 71 min |
| Mar 6, 9:52 PM CST | Severe Thunderstorm Warning | DVN | Clinton, Scott | 83 min |
| Mar 6, 9:55 PM CST | Tornado Warning | DVN | Jackson | 38 min |
| Mar 6, 10:04 PM CST | Severe Thunderstorm Warning | DVN | Cedar | 44 min |
| Mar 6, 10:10 PM CST | Tornado Warning | DVN | Muscatine, Scott | 24 min |
| Mar 6, 10:17 PM CST | Tornado Warning | DVN | Cedar, Clinton, Scott | 31 min |
| Mar 6, 10:23 PM CST | Tornado Warning | DVN | Clinton, Scott | 26 min |
| Mar 6, 10:26 PM CST | Severe Thunderstorm Warning | DVN | Clinton, Scott | 49 min |
| Mar 6, 10:46 PM CST | Tornado Warning | DVN | Clinton, Jackson | 20 min |
| Mar 7, 3:32 AM CST | Red Flag Warning | DVN | Benton, Buchanan, Cedar, Clinton, Delaware, Des Moines and 15 more | 14 hr |
| Mar 7, 3:37 AM CST | Wind Advisory | DVN | Benton, Buchanan, Delaware, Dubuque, Jackson, Jones and 1 more | 12 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.